Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 126, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2009, 5:45 PM EDT for Kershaw County, Lancaster County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2009, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 6, 2009, 6:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 062145
SVRCAE
SCC055-057-062245-
/O.NEW.KCAE.SV.W.0126.090706T2145Z-090706T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT MON JUL 6 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 645 PM EDT
* AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES SOUTH OF LANCASTER...AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.
&&
LAT...LON 3429 8080 3438 8077 3441 8080 3442 8084
3448 8089 3450 8089 3451 8087 3454 8088
3458 8088 3458 8055 3436 8036
TIME...MOT...LOC 2144Z 321DEG 9KT 3457 8075
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:45 PM EDT, 4 hours earlier.
Area forecast discussion, Jul 6, 1:45 PM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 145 PM EDT MON JUL 6 2009 .SYNOPSIS... A SLOW MOVING COLD FRONT EXTENDING EAST TO WEST ACROSS NORTHERN SOUTH CAROLINA WILL SLOWLY DRIFT SOUTH TO THE SAVANNAH RIVER BY WEDNESDAY. SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE FRONT ARE EXPECTED DURING THE AFTERNOON AND EARLY NIGHTTIME HOURS.&& .NEAR TERM /UNTIL 6 PM THIS EVENING/... SATPIX SHOW PLENTY OF BREAKS IN THE CLOUDS TO PICK UP THE INSTABILITY THIS AFTERNOON. EXPECT SCATTERED THUNDERSTORM DEVELOPMENT TO COMMENCE AFTER 2PM. PLENTY OF LOW LEVEL MOISTURE AROUND WITH DEW POINTS IN THE 70S. MODELS SHOW PRECIPITABLE WATER NEAR 2 INCHES AND 1000-500 MB THICKNESSES VALUES OF 576 WHICH ARE IN THE PREFERRED RIBBON FOR HEAVY RAIN. FLASH FLOOD GUIDANCE IS HIGH BECAUSE OF THE RECENT DRY PERIOD SO ONLY LOCALIZED FLOODING OF LOW LYING AREAS MAY OCCUR. AFTERNOON TEMPS EXPECTED TO PEAK IN THE UPPER 80S WITH WEST TO SOUTHWEST WINDS OF 10 TO 20 MPH. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... LOCAL MODEL HAS BEEN DOING QUITE WELL WITH CONVECTION AREAS AND HAS A BAND DEVELOPING OVER THE CENTRAL MIDLANDS AND CSRA THIS EVENING INTO EARLY TONIGHT. COULD SEE SOME TRAINING STORMS IN THIS AREA WHICH MAY CAUSE SOME LOCAL FLOODING ISSUES. YESTERDAYS CONVECTION PRODUCED SOME GOOD DOWNBURST THAT TOOK DOWN MANY TREES AND POWERLINES SO EXPECT THE SAME OVER AREAS OF CONVECTION THIS EVENING AND EARLY TONIGHT. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... GFS HAS A WEAK UPPER LEVEL TROF OVER THE AREA THROUGH THE PERIOD. MOST OF THE MOISTURE ASSOCIATED WITH A WEAKENING FRONT WILL REMAIN SOUTH OF THE FORECAST AREA DURING THE EXTENDED PERIOD. THE MAIN SUPPORT FOR THUNDERSTORMS APPEARED TO BE HEATING AND A LEE-SIDE TROUGH. THE GFS ENSEMBLE GUIDANCE CONTINUES TO INDICATE POPS AROUND 20 PERCENT. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A COLD FRONT NW OF THE AREA WILL GRADUALLY PUSH SEWD LATE THIS AFTERNOON AND OVERNIGHT. THE FRONT WILL LIKELY MOVE JUST S OF THE CWA BY TUESDAY MORNING. 88D SHOWS SHRA/TSRA CONTINUE TO DEVELOP FROM CNTRL NC AND MTS ALONG AND S OF THE CDFNT INTO GA/AL. WV SHOWS S/W WILL GRADUALLY EASE INTO THE AREA LATER TODAY. EXPECT CONVECTION TO CONTINUE AND INCREASE THROUGH THE AFTERNOON/EVENING ALONG/SOUTH OF CDFNT. VFR CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON/EVENING...HOWEVER WILL INCLUDE CB IN FCST AND TEMP GROUP FOR MVFR CONDITIONS FROM 20Z THROUGH 24Z. OVERNIGHT AS FRONT GRADUALLY PUSHED THOUGH THROUGH THE AREA...SFC WINDS WILL BECOME N/NE. MODEL TIME SECTIONS INDICATE POTENTIAL FOR SOME LOW CLOUDS TOWARD MORNING AND WILL MENTION POSSIBILITY FOR SOME MVFR CEILINGS FROM 08Z THROUGH 13Z. TODAY. EXPECT SOME SCT SHRA/TSRA TO REDEVELOP LATER TODAY A THIS FRONTAL SYSTEM MAY RESULT IN PERIODS OF SCATTERED MVFR CONDITIONS IN THUNDERSTORMS INTO TUESDAY. EXTENDED A LITTLE UNCERTAIN...ESPECIALLY IN REGARDS TO SOUTHWARD MOVEMENT OF FRONTAL BOUNDARY. CHANCES FOR AFTERNOON/EVENING CONVECTION WILL BE MORE LIKELY ACRS THE SRN TAF SITES...AGS/DNL/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 6, 3:48 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 348 AM EDT MON JUL 6 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 348 AM EDT MON JUL 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY MOVE INTO THE AREA TODAY WHICH WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS LATER TODAY. A FEW STRONG STORMS MAY DEVELOP WHICH COULD PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:58 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 47 min |
| Jul 5, 9:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 48 min |
| Jul 5, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 59 min |
| Jul 5, 11:03 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 42 min |
| Jul 6, 4:21 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 27 min |
| Jul 6, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Richland, Sumter | 42 min |
| Jul 6, 5:05 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 55 min |
| Jul 6, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 46 min |
| Jul 6, 7:21 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.